|Poz & Tired
Dec 4, 2002
Hello, I have a tested positive and have a cd4 of 130 and vl of 75,000. Problem is my cbc count is less then 13 and for a man that is low. The doctor said that the virus may have been the cause for the anemia, what can I do ? I take videx, sustiva & epivir & Bactrim at this time. Oh yea, I use vitamins also. I'm just not too familiar with all this as this is all too new for me still. (less then 6 months in finding out). I do try going to the gym about 3 days a week but it is a struggle. I try walking a few miles and swimming, weights seem to be out of the question for me right now. I have put on a few pounds in the last month, (9lb increase), that was after loosing twice that amount in the past year. Any suggestions ? I'd sure like to get more energy back into my life.
Response from Dr. Frascino
I'm assuming you mean your hemoglobin level was 13 on your complete blood count (CBC). The normal range for men is 14-18 g/dL, so you are a bit low. However, fatigue in the setting of HIV disease is often multi-factorial. Common causes include:
1. Inadequate sleep, rest, diet, and/or exercise. In your case, I assume your diet has improved (9-pound weight gain), and you are continuing to try to exercise, which is good. Are you resting well? Is the Sustiva disturbing your sleep? 2. Psychological causes - anxiety, stress, depression. The HIV diagnosis is still new for you (less than 6 months). You are probably still adjusting to your new life with HIV/AIDS. A counselor might help if you are stressed, depressed, or having difficulty coping with the diagnosis. 3. Medication side effects. Almost all meds can cause fatigue, including over-the-counter and herbal products. Did your fatigue worsen when you started a new medication? 4. Unrecognized infection. Your CD4 count is low, which puts you at risk for a variety of opportunistic infections. Bactrim will help protect you from some of them. Watch for signs or symptoms of infection - fever, cough, headache, diarrhea, etc. Have your HIV specialist check out any new or persistent symptoms. 5. Hormonal problems - low testosterone, low thyroid hormone production, and adrenal insufficiency can all cause fatigue. Hypogonadism (low testosterone) is extremely common in those of us with HIV. Your HIV specialist can evaluate these potential problems with a simple blood test. 6. Anemia. You are mildly anemic. Yes, HIV disease itself can cause "anemia of chronic disease." If your hemoglobin continues to fall, try Procrit, a medication that stimulates the production of new red blood cells. It's self-administered once per week by a small injection that goes just under the skin.
Those are just a few suggestions. Hopefully, you are seeing an HIV specialist. Since your viral load is 75,000, you may need to have your medication adjusted. A resistance test (genotype/phenotype) could be helpful deciding what medications would be best to try next. Optimally, your viral load should be non-detectable if you've been on meds for 6 months.
Write back after you've discussed these things with your HIV specialist, if you are still having problems. Otherwise, I'll see you at the gym. OK? Good luck.
general fatigue for newly diagnosed
- Hiv Onset Symptoms
- How Many People In The Usa Died From Hiv Last Year?
- To Insure That A Person Who Has Received The Hepatitis B Vaccine Has Provided Immunity How Long After The Vaccine Should They Be Tested
- Hiv Infection Risk After Exposure
- How Long After Having Sex Can Hiv Show Up In A Test?
- Hiv Pneumonia Shingles
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.